Texas, 2024

Damaging Winds in Texas, August 3, 2024

August 3, 2024 · NWS LUB · 2 events in 2 counties and zones

Hot temperatures and a remnant mesoscale convective vortex (MCV) combined to create scattered thunderstorms over the western Texas Panhandle on the afternoon of the third. An MCV drifted southward out of western Kansas creating scattered thunderstorms which then moved southward into the extreme southwestern Texas Panhandle during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Hot temperatures and a remnant mesoscale convective vortex (MCV) combined to create scattered thunderstorms over the western Texas Panhandle on the afternoon of the third. An MCV drifted southward out of western Kansas creating scattered thunderstorms which then moved southward into the extreme southwestern Texas Panhandle during the evening. Dry sub-cloud air layer allowed these storms to create severe downburst winds near Friona (Parmer County) and Muleshoe (Bailey County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 3, 5:14 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 3, 5:14 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
614 PM CDT Sat Aug 3 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 215 PM CDT Sat Aug 3 2024

A stout upper level high centered over the Rockies continues its
influence over the weather pattern in the western CONUS.  The
positioning of this feature is resulting in a northerly to
northeasterly fetch across our part of the state.  While this regime
is often not conducive for storm development, there exists
sufficient mid level moisture, coupled with somewhat favorable
thermodynamic profiles such that we could see some storms develop
and/or move through the areas west of the Caprock Escarpment.  The
morphology largely looks scattered though some modest organization
could come about with the overnight activity.

Reflecting on storm potential this afternoon and evening, we will be
dealing with vertical temp/moisture profiles supportive of strong
downburst winds.  This would be most likely associated with the
latter stages of storm life cycle.  The hail threat is less likely
with only modest shear and CAPE.  As is the case often this time of
year, storms could persist overnight and traditionally models do not
handle late-summer overnight convection well at all.  Thus, the
potential is highlighted in the official forecast.  Sometimes, this
works out, sometimes not, but at least there are indications that
storms could exist overnight which is a plus in and of itself.  The
best risk of storms through Sunday morning will be west of a Tulia
to Brownfield line increasing toward the state line.  After any
residual storms die out Sunday morning, we should see a dry day with
continued above average temperatures.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 215 PM CDT Sat Aug 3 2024

Upper level high pressure will continue to drive the forecast
through the long term portion of the forecast period. This upper
level high will remain centered over the Four Corners region at the
end of the day Sunday but expansion eastward will already have begun
with an increase in 500 mb heights and 1000-500 mb thicknesses
Tuesday into Wednesday. This will result in high temperatures again
pushing toward 10 degrees above normals, likely peaking on
Wednesday. This ridge will also keep precipitation chances at bay.

Models begin to diverge some late in the week as significant
troughing develops over Canada. Part one is a potential short wave
trough that will dive southeastward across the Great Lakes and drive
a cold front southward through the southern High Plains. The
operational GFS, in particular, latches onto this scenario but
remains an outlier. Given this cooler air will have to work quickly
southward underneath an, albeit weaker, ridge this has low support
at this time. Part two is with the strength of the ridge with as
much as 3-4 dam spread in the 500 mb ridge. NBM takes a middle
ground approach that trends toward climatology while the European
keeps a strong ridge overhead, cooler air locked well to the north,
but possibly offset some by a more easterly component to the low
level flow. Will continue with the NBM for Friday and Saturday, but
note the spread in possible outcomes in that period.

Precipitation in the post-Wednesday period is as equally muddled as
temperatures for similar reasons. The cooler GFS with its weaker
ridge and possible low level frontal boundary is currently more
favorable in this regard while the strong ridge and only modest
upslope component are not as strong indicators. NBM focuses small 20-
30 percent PoPs across the northwestern counties Thursday through
Saturday. These may end up being overdone, but for now look fine
given the uncertainties.

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM CDT Sat Aug 3 2024

VFR prevails for the TAF period. Isolated thunderstorms are
ongoing west of KLBB and KPVW, with a storm motion to the south.
Convection will remain clear of all terminals for the next few
hours; however, chances for thunderstorms will linger throughout
the overnight hours. Confidence is too low in storms affecting the
terminals to include in the TAFs at this time, but trends will
continue to be monitored. Check density altitude.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...26
LONG TERM....07
AVIATION...09
Hazardous weather outlook, Aug 3, 1:19 PM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
219 PM CDT Sat Aug 3 2024

TXZ021>044-041930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
219 PM CDT Sat Aug 3 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms will be possible this afternoon
through the overnight hours across the South Plains region. While
the threat for severe storms is low, stronger storms could produce
wind gusts up to 70 mph and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High temperatures above 105 degrees are expected mostly to the east
of the Caprock escarpment Tuesday through Thursday with Heat
Advisories likely to be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 8:11 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
911 PM CDT Sat Aug 3 2024

TXZ021-022-040300-
Castro TX-Parmer TX-
911 PM CDT Sat Aug 3 2024

...STRONG THUNDERSTORMS WILL IMPACT PARMER AND CASTRO COUNTIES
THROUGH 1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 5 miles south of Buffalo
Lake to 7 miles north of Black to 3 miles east of Bellview. Movement
was south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dimmitt, Friona, Hart, Bovina, Farwell, Summerfield, Easter,
Lazbuddie, Oklahoma Lane, Lariat, Black, Rhea, and Nazareth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lubbock Texas.

&&

LAT...LON 3475 10200 3431 10200 3431 10304 3475 10304
TIME...MOT...LOC 0211Z 004DEG 22KT 3481 10211 3479 10264 3484 10305

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SINCAVAGE

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
August 3, 8:30 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A Texas Tech University West Texas mesonet site near Friona measured a wind gust to 58 mph.

Thunderstorm Wind, Bailey

When
August 3, 9:43 PM CST to 9:47 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.193, -102.743

A Texas Tech University West Texas mesonet site near Muleshoe measured severe wind gusts from 2143 CST through 2147 CST. A peak wind gust of 63 mph was measured at 2143 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189906, 1189907.